Format

Send to

Choose Destination
Travel Med Infect Dis. 2013 Mar-Apr;11(2):130-3. doi: 10.1016/j.tmaid.2012.11.004. Epub 2012 Dec 3.

Rhabdomyolysis secondary to influenza A H1N1 vaccine resulting in acute kidney injury.

Author information

1
School of Medicine, Federal University of Ceará, Fortaleza, Ceará, Brazil.

Abstract

Influenza A infection has been described as a major viral cause of infection-induced rhabdomyolysis, but to date, only one reported case was described as having been induced by influenza vaccine. We describe a case of a man who had been using statins and developed rhabdomyolysis the day after influenza A H1N1 vaccination. A 58-year-old man was admitted at the emergency room complaining of impaired gait. The patient reported receiving influenza A H1N1 vaccine 5 days prior to the admission, with symptoms beginning the day after the inoculation. He reported ascending weakness, intense myalgia in the lower back, upper and lower limbs. The admission laboratory tests showed serum creatine phosphokinase: 7600 IU/L, creatinine: 3.0 mg/dL, urea: 185 mg/dL, aspartate aminotransferase: 592 IU/L, alanine aminotransferase: 630 IU/L, potassium: 5.4 mEq/L, lactate dehydrogenase: 2828 IU/L. Despite intravenous fluid therapy, the patient still persisted with oliguria and urinary output of 0.17 ml/kg/h. Hemodialysis was initiated and renal function recovery was observed after two weeks. The patient was hemodynamically stable and asymptomatic at hospital discharge. This is a rare side effect of influenza A H1N1 vaccine. Physicians should advise patients to seek medical care when muscle symptoms are present and consider the possibility of rhabdomyolysis due to vaccination. Trials are required to better define the incidence of this important side effect.

PMID:
23218783
DOI:
10.1016/j.tmaid.2012.11.004
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center